The Annals of Applied Probability

Robust maximization of asymptotic growth

Constantinos Kardaras and Scott Robertson

Full-text: Open access

Abstract

This paper addresses the question of how to invest in a robust growth-optimal way in a market where the instantaneous expected return of the underlying process is unknown. The optimal investment strategy is identified using a generalized version of the principal eigenfunction for an elliptic second-order differential operator, which depends on the covariance structure of the underlying process used for investing. The robust growth-optimal strategy can also be seen as a limit, as the terminal date goes to infinity, of optimal arbitrages in the terminology of Fernholz and Karatzas [Ann. Appl. Probab. 20 (2010) 1179–1204].

Article information

Source
Ann. Appl. Probab., Volume 22, Number 4 (2012), 1576-1610.

Dates
First available in Project Euclid: 10 August 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1344614204

Digital Object Identifier
doi:10.1214/11-AAP802

Mathematical Reviews number (MathSciNet)
MR2985170

Zentralblatt MATH identifier
1262.60040

Subjects
Primary: 60G44: Martingales with continuous parameter 60G46: Martingales and classical analysis 60H05: Stochastic integrals

Keywords
Asymptotic growth rate robustness generalized martingale problem optimal arbitrage

Citation

Kardaras, Constantinos; Robertson, Scott. Robust maximization of asymptotic growth. Ann. Appl. Probab. 22 (2012), no. 4, 1576--1610. doi:10.1214/11-AAP802. https://projecteuclid.org/euclid.aoap/1344614204


Export citation

References

  • [1] Algoet, P. (1992). Universal schemes for prediction, gambling and portfolio selection. Ann. Probab. 20 901–941.
  • [2] Algoet, P. H. and Cover, T. M. (1988). Asymptotic optimality and asymptotic equipartition properties of log-optimum investment. Ann. Probab. 16 876–898.
  • [3] Bayraktar, E., Karatzas, I. and Yao, S. (2012). Optimal stopping for dynamic convex risk measures. Illinois J. Math. To appear.
  • [4] Elworthy, K. D., Li, X. M. and Yor, M. (1997). On the tails of the supremum and the quadratic variation of strictly local martingales. In Séminaire de Probabilités, XXXI. Lecture Notes in Math. 1655 113–125. Springer, Berlin.
  • [5] Evans, L. C. (1998). Partial Differential Equations. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI.
  • [6] Fernholz, D. and Karatzas, I. (2010). On optimal arbitrage. Ann. Appl. Probab. 20 1179–1204.
  • [7] Fernholz, D. and Karatzas, I. (2011). Optimal arbitrage under model uncertainty. Ann. Appl. Probab. 21 2191–2225.
  • [8] Fernholz, D. and Karatzas, I. (2010). Probabilistic aspects of arbitrage. In Contemporary Quantitative Finance 1–17. Springer, Berlin.
  • [9] Fernholz, R. (2001). Equity portfolios generated by functions of ranked market weights. Finance Stoch. 5 469–486.
  • [10] Föllmer, H. and Gundel, A. (2006). Robust projections in the class of martingale measures. Illinois J. Math. 50 439–472 (electronic).
  • [11] Gilboa, I. and Schmeidler, D. (1989). Maxmin expected utility with nonunique prior. J. Math. Econom. 18 141–153.
  • [12] Glazman, I. M. (1966). Direct Methods of Qualitative Spectral Analysis of Singular Differential Operators. Israel Program for Scientific Translations, Jerusalem. Translated from the Russian by the IPST Staff.
  • [13] Gundel, A. (2005). Robust utility maximization for complete and incomplete market models. Finance Stoch. 9 151–176.
  • [14] Györfi, L., Urbán, A. and Vajda, I. (2007). Kernel-based semi-log-optimal empirical portfolio selection strategies. Int. J. Theor. Appl. Finance 10 505–516.
  • [15] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [16] Kardaras, C. (2010). The continuous behavior of the numéraire portfolio under small changes in information structure, probabilistic views and investment constraints. Stochastic Process. Appl. 120 331–347.
  • [17] Knispel, T. (2010). Asymptotic minimization of robust “downside risk.” Available at www.stochastik.uni-hannover.de/fileadmin/institut/pdf/DownsideRisk.pdf.
  • [18] Knispel, T. (2010). Asymptotics of robust utility maximization. Available at www.stochastik.uni-hannover.de/fileadmin/institut/pdf/PowerUtility.pdf.
  • [19] Kwong, M. K. and Zettl, A. (1981). Discreteness conditions for the spectrum of ordinary differential operators. J. Differential Equations 40 53–70.
  • [20] Miklavčič, M. (1998). Applied Functional Analysis and Partial Differential Equations. World Scientific, River Edge, NJ.
  • [21] Osterrieder, J. and Rheinländer, T. (2006). Arbitrage opportunities in diverse markets via a non-equivalent measure change. Annals of Finance 2 287–301.
  • [22] Pinchover, Y. (1992). Large time behavior of the heat kernel and the behavior of the Green function near criticality for nonsymmetric elliptic operators. J. Funct. Anal. 104 54–70.
  • [23] Pinchover, Y. (1995). On nonexistence of any $\lambda_{0}$-invariant positive harmonic function, a counter example to Stroock’s conjecture. Comm. Partial Differential Equations 20 1831–1846.
  • [24] Pinsky, R. G. (1985). On the convergence of diffusion processes conditioned to remain in a bounded region for large time to limiting positive recurrent diffusion processes. Ann. Probab. 13 363–378.
  • [25] Pinsky, R. G. (1995). Positive Harmonic Functions and Diffusion. Cambridge Studies in Advanced Mathematics 45. Cambridge Univ. Press, Cambridge.
  • [26] Quenez, M.-C. (2004). Optimal portfolio in a multiple-priors model. In Seminar on Stochastic Analysis, Random Fields and Applications IV. Progress in Probability 58 291–321. Birkhäuser, Basel.
  • [27] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Cambridge Mathematical Library 2. Cambridge Univ. Press, Cambridge.
  • [28] Schied, A. (2007). Optimal investments for risk- and ambiguity-averse preferences: A duality approach. Finance Stoch. 11 107–129.
  • [29] Schied, A. and Wu, C.-T. (2005). Duality theory for optimal investments under model uncertainty. Statist. Decisions 23 199–217.
  • [30] Zettl, A. (2005). Sturm–Liouville Theory. Mathematical Surveys and Monographs 121. Amer. Math. Soc., Providence, RI.